Since 1997
Cholesterol Medications & Diving
by DAN Medical Team on February 5th, 2016

​I'm a scuba instructor for several certifying agencies. In the last few years I've noticed more open-water and advanced students taking medication to lower their cholesterol. Are these medications safe to take when scuba diving? Is there anything else I should be concerned about?
​At this time, there is no known interaction between the effects of cholesterol-lowering (hypolipidaemic) agents and diving. But this is not the complete answer. Some cholesterol-lowering medications can cause side effects which might impair diving performance; others may cause symptoms similar to decompression illness, such as dizziness, fatigue, paraesthesia (a burning, tickling or tingling sensation), peripheral neuritis (inflammation of a nerve), and muscle and joint pain.

Patients who take these medications regularly are usually aware of such side effects and, in the event of a dive accident, should be specifically asked about them. Another important issue for individuals taking hypolipidaemic medication is cardiovascular fitness. High cholesterol is one of several well-known risk factors for cardiovascular disease. Other risk factors include diabetes, hypertension, cigarette smoking, being overweight, a family history of heart disease before the age of 55, and simply being male (cardiovascular disease is more common in males). Any individual taking cholesterol-lowering medication should therefore receive the OK from his personal physician that he is physically fit and capable of sustaining exercise levels which are likely to be experienced while diving.


Posted in Dive Safety FAQ    Tagged with no tags


0 Comments

Leave a Comment